Alert archive / Oklahoma / Flash Flood Warnings in 2016
Flash Flood Warning 90, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Jul 9, 2016, 7:01 PM CDT for Alfalfa County, Oklahoma. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2016, 7:01 PM CDT (00:01 UTC)
- Expired
- Jul 9, 2016, 10:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
County Alfalfa County, OK
The radar
The Vance AFB radar (KVNX), 25 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 7:15 PM CDT | FLASH FLOOD | Cherokee, OK | PUBLIC REPORT OF 6 TO 12 INCHES OF WATER IN CITY STREETS DUE TO FLASH FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2512 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 1804 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.9
The text
As transmitted.
499 WGUS54 KOUN 100001 FFWOUN OKC003-100300- /O.NEW.KOUN.FF.W.0090.160710T0001Z-160710T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NORMAN OK 701 PM CDT SAT JUL 9 2016 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL ALFALFA COUNTY IN NORTHWESTERN OKLAHOMA... * UNTIL 1000 PM CDT * AT 701 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS OCCURRING OR IS IMMINENT. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... CHEROKEE...LAMBERT...INGERSOLL AND WESTERN GREAT SALT PLAINS LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. && LAT...LON 3662 9854 3681 9853 3678 9819 3663 9823 $$
1 follow-up statement
135 WGUS74 KOUN 100138 FFSOUN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 838 PM CDT SAT JUL 9 2016 OKC003-100147- /O.CAN.KOUN.FF.W.0090.000000T0000Z-160710T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ALFALFA OK- 838 PM CDT SAT JUL 9 2016 ...THE FLASH FLOOD WARNING FOR CENTRAL ALFALFA COUNTY IS CANCELLED... FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD CLOSURES. LAT...LON 3662 9854 3681 9853 3678 9819 3663 9823 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 6:25 PM CDT, 36 minutes earlier.
Area forecast discussion, Jul 9, 6:25 PM CDT, 36 minutes before
Area Forecast Discussion National Weather Service Norman OK 625 PM CDT SAT JUL 9 2016 .DISCUSSION... 0Z TAF discussion below. && .AVIATION... VFR conditions expected. Isolated storms are possible this evening but too difficult to forecast whether will affect a TAF site. If do occur, strong and variable wind gusts will be possible. Storms developing west of the area may affect parts of western OK and/or western north TX. However, current thoughts are that this activity will remain west so don't have mention in TAFs for now. && .PREV DISCUSSION... /issued 233 PM CDT SAT JUL 9 2016/ DISCUSSION... Determining rain chances over the next several days is the challenge of the day. Summer heat will continue. Before midnight tonight, believe a few thunderstorms will remain across the area, though storm coverage should be rather low due to weak subsidence behind a mid/upper trough that is over southeastern Oklahoma. Generally only went 10-20% rain chances this evening with higher chances 40-90% this afternoon near the Red River east of Wichita Falls. Current complex of storms along the Red River near and east of I-35 as of 230 PM will continue to push south into north Texas. Believe a few additional storms may form on lingering outflow boundaries mainly southeast of I-44 where deepest moisture exists with precipitable water values 1.7-2". Any storm should be slow moving which can dump a few inches of rainfall in small areas. Severe potential is low, though cannot rule out damaging winds up to 60 mph if storms occur as daytime heating supports DCAPE values of 1000-1800 J/kg. After midnight tonight, a few storms may linger closer to the departing mid/upper trough and where moisture convergence may be stronger in southeastern Oklahoma. A complex or two of storms may occur across the High Plains and get into far western Oklahoma and far western north Texas, though it appears the greater chances for this to occur will be over the Panhandles. Sunday looks to be another hot and humid day with even lower rain chances than today as the cap strengthens. Head indices may approach 105 degrees in some areas. Did not issue a Heat Advisory as not sure how high surface dewpoints will be. Cannot completely rule out a stray afternoon and evening storm, but chances appear to be too low to mention, generally below 15%. Sunday night into Monday, there is a slight signal that storms over the High Plains may make into the area, but confidence is very low. Hot and humid conditions will continue. Surface winds will increase on Monday. Monday night through Friday, no signficant changes in the weather pattern are expected with continued hot weather along with low chances for showers and storms. A weak front may approach Kansas or northern Oklahoma during this time frame which could serve as a focus for higher rain chances. Chances of widespread rainfall remain low during this time frame. MBS && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 73 93 75 95 / 20 10 10 10 Hobart OK 75 98 77 99 / 20 10 10 10 Wichita Falls TX 76 98 77 99 / 20 10 10 10 Gage OK 72 98 76 98 / 10 10 10 10 Ponca City OK 74 95 76 95 / 10 10 10 10 Durant OK 75 92 75 95 / 20 20 10 0 && .OUN Watches/Warnings/Advisories... OK...None. TX...None. && 25/20/20
Hazardous weather outlook, Jul 9, 12:03 PM CDT, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1203 PM CDT SAT JUL 9 2016 OKZ004>048-050>052-TXZ083>090-101000- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 1203 PM CDT SAT JUL 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... .THUNDERSTORMS... THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS PART OF OKLAHOMA AND WESTERN NORTH TEXAS. THE BEST OPPORTUNITY FOR STRONG TO SEVERE STORMS WILL BE ALONG A SOUTH OF A WOODWARD TO OKLAHOMA CITY AND MCALESTER LINE. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE THIS AFTERNOON AND EVENING...ESPECIALLY ACROSS THE SOUTHERN HALF OF OKLAHOMA AND WESTERN NORTH TEXAS. THUNDERSTORM CHANCES WILL GRADUALLY DECREASE DURING THE EVENING...AS A MID LEVEL TROUGH MOVES SOUTH AND EAST OF OKLAHOMA. THE STRONGER STORMS THIS AFTERNOON WILL BE CAPABLE OF VERY HEAVY RAINFALL AND STRONG WIND GUSTS BETWEEN 60 AND 70 MPH. QUARTER TO HALF DOLLAR SIZE HAIL WILL ALSO BE POSSIBLE. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... .THUNDERSTORMS... THUNDERSTORMS WILL BE POSSIBLE EVERY DAY FROM SUNDAY THROUGH FRIDAY. HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.
In the hours before
Special weather statement, Jul 9, 4:46 PM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
446 PM CDT SAT JUL 9 2016
TXZ090-092215-
CLAY TX-
446 PM CDT SAT JUL 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY COUNTY UNTIL
515 PM CDT...
AT 444 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF
BELLEVUE...MOVING EAST AT 5 TO 10 MPH. ANOTHER STRONG THUNDERSTORM WAS
LOCATED OVER BELLEVUE.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS OVER 50 MPH...
FLOODING IN AREAS OF POOR DRAINAGE...
LAT...LON 3357 9821 3387 9814 3382 9798 3347 9798
3347 9800
TIME...MOT...LOC 2144Z 290DEG 6KT 3372 9809
SIXSpecial weather statement, Jul 9, 5:46 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
546 PM CDT SAT JUL 9 2016
OKZ006-007-012-092315-
GRANT OK-ALFALFA OK-GARFIELD OK-
546 PM CDT SAT JUL 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT...SOUTHERN
ALFALFA AND NORTHWESTERN GARFIELD COUNTIES UNTIL 615 PM CDT...
AT 543 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GREAT SALT
PLAINS LAKE...MOVING SOUTHEAST AT 5 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3685 9802 3647 9787 3646 9830 3646 9833
3671 9845 3686 9827
TIME...MOT...LOC 2243Z 302DEG 3KT 3670 9824Special weather statement, Jul 9, 6:00 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
600 PM CDT SAT JUL 9 2016
OKZ023-024-092330-
CANADIAN OK-CADDO OK-
600 PM CDT SAT JUL 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CANADIAN AND
NORTHEASTERN CADDO COUNTIES UNTIL 630 PM CDT...
AT 559 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF COGAR...MOVING SOUTH AT 5 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3537 9841 3551 9825 3541 9803 3538 9806
3538 9810 3534 9810 3524 9818
TIME...MOT...LOC 2259Z 20DEG 4KT 3541 9823Special weather statement, Jul 9, 6:03 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 603 PM CDT SAT JUL 9 2016 OKZ017-018-092330- BLAINE OK-KINGFISHER OK- 603 PM CDT SAT JUL 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLAINE AND NORTHWESTERN KINGFISHER COUNTIES UNTIL 630 PM CDT... AT 601 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF OKEENE...MOVING EAST AT 5 MPH. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH DIAMETER... WIND GUSTS TO 50 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. && LAT...LON 3615 9832 3609 9810 3583 9819 3590 9848 TIME...MOT...LOC 2301Z 279DEG 3KT 3605 9825
Special weather statement, Jul 9, 6:24 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 624 PM CDT SAT JUL 9 2016 TXZ088-089-100000- ARCHER TX-BAYLOR TX- 624 PM CDT SAT JUL 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARCHER AND EASTERN BAYLOR COUNTIES UNTIL 700 PM CDT... AT 622 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF LAKE KICKAPOO. ANOTHER STRONG THUNDERSTORM WAS LOCATED NEAR MABELLE. THESE STORM WERE NEARLY STATIONARY. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH DIAMETER... WIND GUSTS TO 50 MPH... LAT...LON 3375 9919 3363 9862 3340 9865 3352 9931 TIME...MOT...LOC 2322Z 28DEG 1KT 3357 9877
Special weather statement, Jul 9, 6:51 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
651 PM CDT SAT JUL 9 2016
OKZ017-018-100015-
BLAINE OK-KINGFISHER OK-
651 PM CDT SAT JUL 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLAINE AND
NORTHWESTERN KINGFISHER COUNTIES UNTIL 715 PM CDT...
AT 649 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF OKEENE. THIS STORM WAS NEARLY STATIONARY.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3615 9813 3597 9817 3600 9836 3616 9845
3617 9840
TIME...MOT...LOC 2349Z 329DEG 2KT 3609 9825The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 7:30 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 45 min |
| Jul 9, 7:36 PM CDT | Severe Thunderstorm Warning | OUN | Blaine | 39 min |
| Jul 9, 8:15 PM CDT | Severe Thunderstorm Warning | OUN | Major, Woods | 15 min |
Nearby
Flash Flood Warnings in Oklahoma, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.